Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 16, NWS Pueblo, CO

May 21, 1999El Paso County, Fremont County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 21, 1999, 6:41 PM MDT for El Paso County, Fremont County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 1999, 6:41 PM MDT (00:41 UTC)
Expired
May 21, 1999, 7:40 PM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Whole counties

Counties El Paso County, CO, Fremont County, CO

The radar

The Pueblo radar (KPUX), 73 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 7:30 PM MDTHail 1.25Fountain, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 810 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
810 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2631 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 220035 RRA
SVRPUB
COC041-043-220140-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
641 PM MDT FRI MAY 21 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN EL PASO COUNTY IN EAST CENTRAL COLORADO
  NORTHEASTERN FREMONT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 740 PM MDT

* AT 635 PM MDT...RADAR SHOWED A SEVERE STORM 15 MILES SOUTHWEST OF
  COLORADO SPRINGS MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED WILL BE FORT CARSON AROUND 645 PM AND
FOUNTAIN AROUND 720 PM.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY
IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE
BEST PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE
WARNING.

KT/DM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:00 PM MDT, 4 hours 41 minutes earlier.

Area forecast discussion, May 21, 2:00 PM MDT, 4 hours 41 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
200 PM MDT FRI MAY 21 1999

CURRENTLY ACROSS THE REGION...FEW CB JUST STARTING TO POP ALONG AND
EAST OF MOUNTAINS. SOUTHEAST FLOW CONTINUES ACROSS PLAINS AND
BELIEVE ATMOS HAS MIXED OUT AS DWPTS ARE REMAINING STEADY ACROSS THE
FA. IR SAT IMGY INDICATES MID LEVEL MOISTURE ENTERING STATE FROM THE
WEST...WHILE WAT VAP SHOWS LOW CUTTING OFF OVER S CALIF.

DISCUSSION...GRIDDED DATA IN FAIRLY GOOD AGREEMENT THIS PD. DURING
THE NEXT 72 HOUR TIME FRAME...CUTOFF IS PRGD TO MOVE ONLY SLOWLY
EAST...AND SHOULD BE LOCATED IN W ARIZ BY MONDAY MORNING. IN THE MEANTIME A
HIGH AMPLITUDE RIDGE WILL BUILD AND ITS AXIS WILL BE LOCATED ABOUT
115 LONGITUDE (MONTANA) BY MONDAY. AS THESE SYSTEMS MOVE SLOWLY
EAST...A POTENT SHORTWAVE WILL MOVE DOWN THE BUILDING RIDGE
AXIS...BEING LOCATED OVER THE N HIGH PLAINS EARLY SUNDAY
MORNING...AND INTO THE MID SOUTH BY MONDAY MID MORNING.

COLD FRONT ASSOCIATED W/SHORT WAVE WILL ENTER CO SAT MORNING AND
MOVE DOWN THE EAST SLOPE...AND THROUGH THE PUB CWA LATE SAT
AFTERNOON INTO SAT NIGHT. AFTER FRONT GOES BY...FLOW WILL TURN
UPSLOPE WITH GOOD SURGE MOVING INTO THE AREA SAT NIGHT AND SUNDAY
AM...WEAKENING SUN AFTERNOON. IN THE MEANTIME...CIRCULATION
ASSOCIATED WITH CUTOFF LOW OVER THE SW WILL BEGIN INFLUENCING OUR
WX LATE SUNDAY THROUGH MONDAY AS DEEP SE FLOW WILL DEVELOP OVER S
COLORADO.

FORECAST...SHORT TERM...ANTICPATE A FEW STORMS TO DEVELOP OVER THE
AREA...MAINLY ALONG THE PALMER DIVIDE AND GREATER PIKES PEAK REGION.
STORMS NOT EXPECTED TO BECOME ORGANIZED BUT CANNOT RULE OUT AN
ISOLATED STRONG/MARGINALLY SVR CELL DEVELOPING. AFTER SUNSET...SKIES
SHOULD CLEAR.

FOR SAT...AS FRONT MOVES TOWARDS AREA...SFC WINDS SHOULD VEER A
BIT...BECOMING MORE S TO SSW OVER THE SE CWA. THIS WILL NOT FAVOR
TSTORM DEVELOPEMENT TOMORROW EARLY AFTERNOON. AS FRONT CONTINUES
SOUTH...CONVG WILL BE INCREASING WHICH WILL ALLOW A FEW STORMS TO
FIRE. NOT TOO EXCITED ABOUT SVR (SPC SWODY2) ATTM...BUT WILL SEE A
FEW STORMS DEVELOP LATE TOMORROW INTO TOMORROW NIGHT. MIGHT LIKLEY
SEE SOME NOCTURNAL CONVECTION IN THE GREATER PIKES PEAK/PALMER
DIVIDE AREA AS FRONT AND ENSUING UPSLOPE DEVELOP.

SUNDAY MIGHT BE BEST SHOT OF ORG SVR DEVELOPING OVER SE
CO...ESPECIALLY THE PLAINS...AS MID LVL WINDS SHOULD BE STRONG ENOUGH
TO SUPPORT ORGANIZED CONVECTION. UPSLOPE COMPONENT WILL ENHANCE
SHEAR PROFILE...AND MOISTURE SHOULD BE IN PLACE. ONLY CONCERN IS
THAT IT MIGHT BE A BIT TO COOL TO GET CONVECTION GOING (ALTHOUGH
THIS WAS NOT A PROBLEM LAST SUNDAY).

MONDAY COULD BE QUITE AN INTERESTING DAY. CUTOFF LOW CONTINUES TO
MOVE EAST. WITH CONTINUED UPSLOPE AND PERSISTENT SOUTHERLY FETCH FROM
CUTOFF OUT WEST...IMMEDIATE AREAS E OF MTNS...SAN LUIS VALLEY...AND
MTN AREAS SHOULD HAVE A GOOD SHOT OF THUNDERSTORMS. INTERESTINGLY
ENOUGH...SHEAR PROFILES AND INSTABILITY MIGHT EVEN SUPPORT A FEW
ORGANIZED STRONG CELLS IN THE MTNS...ESPECIALLY IN THE SAN LUIS
VALLEY AND E SAN JUAN MTNS.

OVERALL A NICE WEEKEND...SOME LATE THUNDER SAT EVENING...AND POSSIBY
SOME ORGANIZED THUNDER OUT EAST SUNDAY.

HODANISH

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:36 PM MDTSevere Thunderstorm WarningPUBBaca59 min
May 22, 4:39 PM MDTSevere Thunderstorm WarningPUBKiowa61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.